Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 314, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2002, 7:22 PM CDT for Marion County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 7:22 PM CDT (00:22 UTC)
- Expired
- Jul 28, 2002, 8:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:25 PM CDT | Thunderstorm Wind 52 E | Lincolnville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS53 KICT 290022 SVRICT KSC115-290115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 721 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LINCOLNVILLE...OR ABOUT 33 MILES SOUTHEAST OF ABILENE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT LINCOLNVILLE AND... RURAL AREAS OF MARION COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 815 PM CDT. LAT...LON 3851 9700 3845 9695 3849 9687 3853 9694 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT SUN JUL 28 2002 ...MAIN FORECAST CONCERN IS CHANCES FOR RAIN TONIGHT INTO MONDAY... BEST CHANCES FOR THUNDERSTORMS LOOK TO BE TONIGHT AND INTO MONDAY MORNING. AT EARLY AFTERNOON TWO DISTINCTIVE AREAS WERE BEING WATCHED. THE FIRST WAS ACROSS THE EASTERN HALF OF KANSAS SOUTHWARD INTO OKLAHOMA. SURFACE DEWPOINTS THROUGH THIS AREA WERE IN THE 70S. CUMULUS CLOUDS WERE DEVELOPING IN SOUTHEAST KANSAS WHERE THE CAP WAS NOT AS STRONG AS THE WESTERN HALF OF OUR AREA. AS TEMPERATURES INCREASE AND THE CAP CONTINUES TO BREAK DOWN, AIRMASS THUNDERSTORMS ARE CERTAINLY POSSIBLE. THE POTENTIAL FOR SEVERE THUNDERSTORMS ACTIVITY SHOULD FOCUS ON THE SURFACE FRONT. AT MID AFTERNOON THUNDERSTORMS HAD FIRED ALONG THE FRONT IN NORTHWEST KANSAS AND A FEW HAD ALREADY REACHED SEVERE LEVELS. THIS SHOULD CONTINUE INTO THE EVENING. THE FRONT SHOULD MOVE SOUTHEASTWARD WITH SEVERE THUNDERSTORMS A GOOD BET, ESPECAILLY ACROSS THE NORTHERN HALF OF OUR COUNTY WARNING AREA. AROUND MIDNIGHT THE FRONT SHOULD STRETCH FROM THE KANSAS CITY AREA SOUTHEASTWARD TO AROUND MEDICINE LODGE. FROM THEN ON, MOST MOVEMENT OF THE FRONT SHOULD BE THROUGH THE NORTHERN AND CENTRAL PLAINS WITH IT STALLING OUT IN THE SOUTHERN PLAINS. THAT SHOULD RESULT IN A FOCUS FOR PRECIPITATION IN SOUTHEAST KANSAS AND WILL BE INCREASING THE POPS TO THE LIKELY CATEGORY FOR TONIGHT AND EVEN MAKE MENTION OF HEAVY RAIN POSSIBLE. FLASH FLOOD GUIDANCE IS IN THE 2-3 INCH RANGE FOR THAT AREA. SO CREEKS AND RIVERS SHOULD BE ABLE TO HANDLE WHATEVER FALLS. ONCE THE TROF AND SURFACE FRONT MOVE THROUGH THE AREA, WILL BE BACK TO OUR SUMMER PATTERN, AT LEAST INTO THURSDAY, WITH LITTLE IN THE WAY OF ORGANIZED WEATHER SYSTEMS. SO CURRENT FORECAST LOOKS TO BE ON TRACK WITH MOSTLY CLEAR SKIES AND TEMPERATURES IN THE 90S. THURSDAY, THE AVIATION MODEL IS INDICATING THAT WE COULD ONCE AGAIN BE ON THE SOUTHERN END OF A FRONT THAT IS PROGGED TO TREK ACROSS THE NORTHERN PLAINS. BECAUSE OF THAT WILL CONTINUE WITH A SLIGHT CHANCE OF THUNDERSTORMS THEN. FCSTID = ELDER/20 ICT 71 89 68 94 / 50 20 10 10 HUT 70 90 68 94 / 50 10 10 10 EWK 70 89 68 94 / 50 10 10 10 EQA 71 89 68 94 / 50 20 10 10 WLD 72 89 69 94 / 60 30 10 10 RSL 69 90 66 94 / 40 0 5 10 GBD 69 90 66 94 / 40 5 10 10 SLN 70 90 67 94 / 40 5 5 10 MPR 70 89 67 94 / 50 10 10 10 CFV 73 88 69 92 / 70 40 10 10 CNU 73 88 69 92 / 70 30 10 10 K88 73 88 69 92 / 70 30 10 10 .ICT... KS...NONE.
In the hours before
Special weather statement, Jul 28, 6:10 PM CDT, 1 hour 12 minutes before
KSZ032-047-282345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 610 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ACTIVATED OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:05 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 55 min |
| Jul 28, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| Jul 28, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| Jul 28, 9:23 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.